Alert archive / Missouri / Tornado Warnings in 2019
Tornado Warning 114, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Dec 28, 2019, 5:23 PM CST for Barton County, Vernon County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2019, 5:23 PM CST (23:23 UTC)
- Expired
- Dec 28, 2019, 5:37 PM CST
- In force
- 14 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 3:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WFUS53 KSGF 282323
TORSGF
MOC011-217-290000-
/O.NEW.KSGF.TO.W.0114.191228T2323Z-191229T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
523 PM CST Sat Dec 28 2019
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Northwestern Barton County in southwestern Missouri...
Southwestern Vernon County in west central Missouri...
* Until 600 PM CST.
* At 523 PM CST, a severe thunderstorm capable of producing a tornado
was located near Arcadia, or 16 miles northeast of Pittsburg,
moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Nevada... Liberal...
Bronaugh... Moundville...
Milo... Deerfield...
Oskaloosa... Hannon...
This includes Interstate 49 between mile markers 84 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3779 9425 3755 9453 3757 9461 3786 9457
TIME...MOT...LOC 2323Z 215DEG 39KT 3761 9456
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Perez2 follow-up statements
552
WWUS53 KSGF 282333
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
533 PM CST Sat Dec 28 2019
MOC011-282343-
/O.CAN.KSGF.TO.W.0114.000000T0000Z-191229T0000Z/
Barton MO-
533 PM CST Sat Dec 28 2019
...THE TORNADO WARNING FOR NORTHWESTERN BARTON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for southwestern
and west central Missouri.
LAT...LON 3785 9452 3779 9425 3765 9441 3765 9455
TIME...MOT...LOC 2333Z 213DEG 35KT 3767 9447
$$
MOC217-290000-
/O.CON.KSGF.TO.W.0114.000000T0000Z-191229T0000Z/
Vernon MO-
533 PM CST Sat Dec 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR
SOUTHWESTERN VERNON COUNTY...
At 533 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Liberal, or 13 miles southwest of
Nevada, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Nevada... Bronaugh...
Moundville... Milo...
Deerfield...
This includes Interstate 49 between mile markers 84 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3785 9452 3779 9425 3765 9441 3765 9455
TIME...MOT...LOC 2333Z 213DEG 35KT 3767 9447
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Perez299
WWUS53 KSGF 282337
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
537 PM CST Sat Dec 28 2019
MOC217-282347-
/O.CAN.KSGF.TO.W.0114.000000T0000Z-191229T0000Z/
Vernon MO-
537 PM CST Sat Dec 28 2019
...THE TORNADO WARNING FOR SOUTHWESTERN VERNON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CST for southwestern
and west central Missouri.
LAT...LON 3785 9452 3779 9425 3765 9441 3765 9455
TIME...MOT...LOC 2335Z 215DEG 39KT 3771 9443
$$
PerezWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Dec 28, 2:18 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 28, 2:18 PM CST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Springfield MO 218 PM CST Sat Dec 28 2019 .SHORT TERM...(This evening through Sunday Night) Issued at 205 PM CST Sat Dec 28 2019 An upper level trough is currently pushing east into the Plains this afternoon. An associated area of surface low is located across south central Kansas ahead of the trough. The pressure gradient has tightened some ahead of the low allowing gusty southerly winds to develop. Gusts up to 35 mph will continue to occur at times across the area into this evening ahead of the approaching low. The southerly wind is pulling increased moisture north into the area. This is resulting in cloud and some patchy fog to remain in place across the area this afternoon. Despite the cloud cover, temperatures are still in the middle 50s to the lower 60s early this afternoon, which is well above normal for this time of year. Lift has begun to overspreads the area ahead of the trough, which has allowed an area of showers to develop across southeastern Kansas and western Missouri. These showers will continue to move to the east the rest of this afternoon. An isolated embedded rumble of thunder or two may be possible within the showers. A front is located from central Kansas to the south into central Texas this afternoon. The clouds and showers are limited heating and instability. However, 200 to 500 J/kg of ML Cape will still be able to develop across the area given the moisture return. Shear is on the stronger side across the area. With strong forcing along the front and the strong shear, line segments are developing along the front across central Oklahoma into south central Kansas currently. These line segments will continue to track to the northeast into the area this evening, then push east of the area during the early overnight hours. Given the strong shear that is in place the weak instability will likely still be enough to lead to the potential for the potential for some strong to severe storms this evening. A strong low level jet is in place and momentum transfer will lead to the risk of damaging wind gusts up to around 60mph. Given the weaker thermodynamics, the wind risk will not be widespread by any means with in the line segments but more scatted associated with any surges in the line segments that can develop. Strong low level shear will also be in place. The instability will likely not be strong enough to balance the up draft down draft zones within the line, so the line will be shear dominate. Where surges are able to develop and maintain themselves an isolated brief spin up tornado risk will be possible across the area this evening. Locally heavy rainfall will be possible with the line of storms, but they will be narrow in nature and should be fairly progressive which will limit the flooding risk across the area. There could be some showers that linger behind the line of storms for a few hours. The rain will end from west to east late this evening into the overnight hours. The upper level trough will move through the region Sunday into Sunday night. As the trough moves across the area rain showers will develop and spread across the area, mainly affecting areas along and east of Highway 65 Sunday afternoon into Sunday night. Highs this afternoon will be in the upper 50s to middle 60s, with lows only falling into the middle 40s to the upper 50s tonight. A cooler air mass will start to move into the area on Sunday with highs ranging from the middle 40s across southeastern Kansas to the middle 50s across the eastern Ozarks. Lows Sunday night into Monday morning will cool into the lower 30s. .LONG TERM...(Monday through Saturday) Issued at 205 PM CST Sat Dec 28 2019 The upper level trough will move off to the east early next week leaving the area in an upper level northwest flow pattern. This will bring cooler conditions with highs in the 40s and lows in the upper 20s to the area Monday and Tuesday. This will be closer to normal for this time of year. Short wave upper level ridging then build of the area during the middle of next week allowing highs to warm into the 50s each afternoon. Another upper level trough will move through the area late next week bringing additional rain chances to the area. Highs in the 50s will continue into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1131 AM CST Sat Dec 28 2019 A storm system is currently pushing east across the Plains this afternoon. Ahead of the system moisture is being usher into the area. IFR to LIFR ceilings will persist across the area this afternoon into this evening. Drizzle and scattered showers will also occur across the area at times this afternoon. Visibilities will also be lower at times too. Gusty southerly winds will also occur this afternoon into this evening ahead of the system. This evening a line of storms will sweep from west to east across the area. Rainfall rates will likely be heavy with the storms, but the line of storms will be narrow in nature and moving quite quickly so the heavy rain will be short lived. Lower visibilities will occur with the storms. There is a risk for a few strong to severe storms within this line. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Dec 28, 12:52 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1252 PM CST Sat Dec 28 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1252 PM CST Sat Dec 28 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. Elevated fog risk. DISCUSSION... Pockets of fog will persist across portions of southern Missouri this afternoon.. Showers will continue to overspread the area from west to east this afternoon. A few embedded rumbles of thunder could be possible. A line of storms will then move west to east across the area from this evening into the early overnight hours. Some of the storms could be strong to severe with damaging wind gusts to around 60 mph the main risk. Given strong wind shear an isolated brief weak tornado risk will also be possible. Gusty southerly winds up to 35 mph will occur at times through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty westerly winds will develop Sunday night into Monday. Gusts up to 30 mph will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, Dec 28, 4:15 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
415 PM CST Sat Dec 28 2019
KSZ073-097-282300-
Bourbon KS-Crawford KS-
415 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND NORTHERN CRAWFORD
COUNTIES UNTIL 500 PM CST...
At 414 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Walnut to near Hepler to 7
miles west of Girard. Movement was northeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fort Scott... Marmaton...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Greenbush...
Harding... Pawnee Station...
Hiattville... Petersburg...
Farlington... Hammond...
Brazilton... Devon...
Garland... Porterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and west central Missouri.
LAT...LON 3770 9508 3804 9490 3804 9461 3765 9462
3742 9509
TIME...MOT...LOC 2214Z 219DEG 38KT 3771 9504 3761 9497 3750 9497
PerezSpecial weather statement, Dec 28, 4:31 PM CST, 52 minutes before
Special Weather Statement National Weather Service Springfield MO 431 PM CST Sat Dec 28 2019 KSZ097-101-282315- Cherokee KS-Crawford KS- 431 PM CST Sat Dec 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES UNTIL 515 PM CST... At 431 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from Parsons to Welch to Pensacola. Movement was northeast at 55 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pittsburg... Baxter Springs... Frontenac... Columbus... Galena... Girard... Arma... Cherokee... Weir... Lowell... Sherman... Mulberry... Scammon... Chicopee... Mccune... Franklin... Arcadia... West Mineral... Treece... Roseland... This includes Interstate 44 near mile marker 0. A Tornado Watch remains in effect until 1000 PM CST for southeastern Kansas. LAT...LON 3745 9508 3766 9462 3700 9462 3700 9507 TIME...MOT...LOC 2231Z 207DEG 47KT 3732 9526 3688 9510 3646 9513 Perez
Special weather statement, Dec 28, 5:11 PM CST, 12 minutes before
Special Weather Statement National Weather Service Springfield MO 511 PM CST Sat Dec 28 2019 MOZ066-077-088-290000- Vernon MO-Barton MO-Jasper MO- 511 PM CST Sat Dec 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON...SOUTHERN VERNON AND NORTHERN JASPER COUNTIES UNTIL 600 PM CST... At 510 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Frontenac to 6 miles southeast of Weir to near Baxter Springs. Movement was northeast at 50 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Northwestern Joplin... Webb City... Prairie State Park... Nevada... Carl Junction... Lamar... Oronogo... Carterville... Jasper... Golden City... Liberal... Airport Drive... Alba... Sheldon... Mulberry... Purcell... Nashville... Mindenmines... Montevallo... Arcadia... This includes Interstate 49 between mile markers 48 and 92. A Tornado Watch remains in effect until 1000 PM CST for southeastern Kansas...and southwestern and west central Missouri. LAT...LON 3769 9462 3804 9407 3735 9408 3706 9461 TIME...MOT...LOC 2310Z 218DEG 42KT 3750 9469 3723 9469 3697 9471 Perez
Special weather statement, Dec 28, 5:16 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
516 PM CST Sat Dec 28 2019
MOZ088-093-101-290000-
Jasper MO-Newton MO-McDonald MO-
516 PM CST Sat Dec 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...MCDONALD AND
SOUTHEASTERN JASPER COUNTIES UNTIL 600 PM CST...
At 515 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Galena to near Wyandotte to Jay. Movement was
northeast at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Big Sugar Creek State Park... Galena...
Seneca... Granby...
Anderson... Carterville...
Noel... Duquesne...
Dodge... Sarcoxie...
Goodman... Duenweg...
South West City... Diamond...
Pineville... Loma Linda...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 1 and 48.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Kansas...and southwestern Missouri.
LAT...LON 3650 9462 3708 9462 3735 9409 3730 9408
3729 9405 3650 9407
TIME...MOT...LOC 2315Z 221DEG 43KT 3707 9465 3673 9469 3640 9478
PerezThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 11:15 PM CST | Dense Fog Advisory | SGF | Barry, Christian, Dent, Douglas, Greene, Howell and 9 more | 12 hr |
| Dec 28, 5:11 PM CST | Special Weather Statement | SGF | Barton, Vernon | 49 min |
| Dec 28, 5:16 PM CST | Special Weather Statement | SGF | Jasper, McDonald, Newton | 44 min |
| Dec 28, 5:43 PM CST | Severe Thunderstorm Warning | SGF | Vernon | 17 min |
Nearby
Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.